Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

On amitriptyline for shingles. Started getting sore throat and trouble in swallowing food. Should I be worried?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I had shingles in early July and was I was given 50mgs of amitriptyline to take on a daily basis to deal with pain. I experienced side effects from the medicine (dry mouth, drowsiness (although this helped me sleep correctly and also deal with anxiety, which i had not realised was an issue before i fell ill, slight constipation, occasional heart palpations and very vivid dreams but they were all bearable considering I was no longer in pain). But over the last two weeks I have had a really sore throat and trouble swallowing food. I have been talking lemsip and throat lozenges to help but it has not completely healed. I have since been looking at the side effects of amitriplyline and it says to consult a doctors should you get a sore throat. Should I be worried? I have a telephone consultation booked for the 18th October, should I seek attention before then or am I ok to wait the till the 18th October 2012?
Posted Mon, 29 Oct 2012 in Medicines and Side Effects
Answered by Dr. Ashish Mittal 10 hours later
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Your current problem (sore throat and trouble swallowing) is occuring for 2 weeks, after more than 2 month use of amitryptiline. As mentioned, you tolerated side effects without much difficulty.

According to me, side effects like sore throat and trouble swallowing is not likely because of amitryptiline, specially after months of successful use.

You should get investigated for common causes for such problem like:
-Infection in throat
-Acid reflux in throat

Get your complete blood count done before physician visit. If acidity present, you can use over the counter available tablet like ranitidine 2 times a day.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor